Hail, Dodge
- When
- March 6, 6:11 PM CST
- Where
- Dodge County, 0.69 mi N of Hayfield
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.890, -92.870
A line of thunderstorms developed along a cold front and moved across southeast Minnesota during the evening hours of March 6th. These storms produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms developed along a cold front and moved across southeast Minnesota during the evening hours of March 6th. These storms produced damaging winds and hail. Northwest of Rochester (Olmsted County) large trees were blown down, roofs on pole buildings and a house were partially damaged. An estimated 60 mph gust occurred in Kasson (Dodge County) and north of Mantorville (Dodge County) was heavily damaged. All of the hail that was reported was less than an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 6, 5:34 PM CST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017
Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.
Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.
Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.
Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.
Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.
.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017
A wind advisory may be needed Wednesday with stronger winds
continuing.
Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017
All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.
&&
.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017
Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
032>034-041>044-053>055-061.
MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.
Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.
IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.
Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...RogersHazardous Weather Outlook National Weather Service La Crosse WI 401 PM CST Mon Mar 6 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo- 401 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and a portion of west central Wisconsin. .DAY ONE...Tonight A Tornado watch is in effect until 10 pm this evening. Scattered thunderstorms will cross the area this evening between 6pm and 10 pm. A few of these storms could be severe. The main threat will be damaging winds, with a lower threat for an isolated tornado and large hail. A Wind Advisory is also in effect tonight. Westerly wind gusts of 40 to 55 mph are expected and will result in difficult travel, especially on north-south oriented roadways. Some damage is also possible to trees and power lines. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Advisory continues through Tuesday. Gusty west winds of 40 to 55 mph will continue through Tuesday and will again result in difficult travel on north-south oriented roadways and may also cause some damage to trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening in the 6 pm to 10 pm time frame. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-033-034-041>044-053>055-061-072215- Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- 401 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions southwest into central Wisconsin. .DAY ONE...Tonight Strong to possibly a few severe thunderstorms are possible in the 8 pm to midnight time frame. Damaging winds would be the main threat but there is also a small threat for larger hail and an isolated tornado or two as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind Advisory for Tuesday. Gusty west winds of 40 to 55 mph through Tuesday will result in difficult travel on north-south oriented roadways and may also cause some damage to trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in the 8 pm to midnight time frame. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
Special Weather Statement
National Weather Service La Crosse WI
456 PM CST MON MAR 6 2017
IAZ008-018-MNZ086-087-094-070000-
Floyd-Mitchell-Olmsted-Dodge-Mower-
456 PM CST MON MAR 6 2017
...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING MITCHELL...
NORTHERN FLOYD...WESTERN OLMSTED...MOWER AND DODGE COUNTIES...
At 452 PM CST, radar indicated strong to severe thunderstorms
approaching the Interstate 35 corridor over southern Minnesota and
northern Iowa. Movement was northeast at 45 mph.
Wind gusts of 60 mph and quarter size hail are possible with these
strong to severe thunderstorms.
Locations impacted include...
Austin, Osage, Dodge Center, Mantorville, Ramsey, Kasson, Byron,
Blooming Prairie, Nora Springs, Hayfield, St. Ansgar, Adams, West
Concord, Lyle, Claremont, Stacyville, Rose Creek, Lansing and
Wasioja.
Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
A tornado watch remains in effect until 1000 PM CST.
LAT...LON 4413 9305 4415 9304 4420 9290 4419 9265
4321 9255 4314 9302 4350 9303 4350 9305
TIME...MOT...LOC 2252Z 245DEG 41KT 4378 9390 4310 9384
WetenkampSpecial Weather Statement National Weather Service La Crosse WI 550 PM CST MON MAR 6 2017 MNZ086-087-094-070015- Olmsted-Dodge-Mower- 550 PM CST MON MAR 6 2017 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...MOWER AND DODGE COUNTIES... At 542 PM CST, radar indicated strong to severe thunderstorms on the Interstate 35 corridor. Movement was northeast at 40 mph. Damaging winds and large hail will be possible with these storms between 6 and 7 pm this evening. An isolated tornado cannot be ruled out. Be ready for severe weather warnings and prepare to take shelter. Some locations that will be impacted by these strong to severe thunderstorms include Austin, Rochester, Dodge Center, Brownsdale, High Forest, Lansing, Douglas and Rock Dell. Prepare now for possible severe weather. Move indoors and if a warning is issued, take actions to protect life and property. LAT...LON 4420 9304 4419 9243 4351 9245 4350 9305 TIME...MOT...LOC 2342Z 239DEG 35KT 4419 9329 4351 9329 baumgardt
The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
12 thunderstorm wind, 5 hail. Local standard time, as filed.
An estimated 60 mph wind gust occurred in Kasson and the power was out in portions the city.
North of Mantorville, thunderstorm winds pushed a barn about 40 feet off its foundation, several metal outbuildings were destroyed, the top third of a concrete silo was blown off and two metal corn bins were destroyed.
Several trees were blown down with one landing on a garage southwest of Pine Island.
Large trees were blown down and pole building roofs were damaged near Pine Island.
Two 1 foot diameter pine trees were blown down near Oronoco. A shed was also blown across a road and took out some power lines.
A small portion of a roof was removed from a house and a tree was blown down near Pine Island.
Trees were blown down on a farm in southwest Wabasha County.
Tree branches were blown down near Cherry Grove.
A large tree was blown down on a car and partially on a house in the city of Winona.
Barns were damaged in the Caledonia area from strong storm winds.
Two outbuildings were destroyed, other buildings were damaged and several large trees were snapped southeast of Hokah.
Part of a roof was blown off a barn near Brownsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679686, 679687, 687233, 682461, 682457, 679688, 682470, 682468, 687885, 683114, 683115, 679697, 682445, 682447, 687907, 682467, 682451.